Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 4, 2002, 1:01 PM CDT for 4 counties in Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 1:01 PM CDT (18:01 UTC)
- Expired
- Jun 4, 2002, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kane County, IL, Kendall County, IL, LaSalle County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:17 PM CDT | Thunderstorm Wind 50 E | Yorkville, IL | |
| Jun 4, 1:17 PM CDT | Thunderstorm Wind 50 E | Sugar Grove, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
567
WUUS53 KLOT 041801
SVRCHI
ILC037-089-093-099-041845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
NORTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS
SOUTHERN KANE COUNTY IN NORTHEAST ILLINOIS
KENDALL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 145 PM CDT
* AT 100 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM MAPLE PARK TO 14 MILES SOUTHWEST OF
EARLVILLE...OR FROM 10 MILES SOUTHEAST OF DE KALB TO 7 MILES SOUTH
OF MENDOTA...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
LAT...LON 4194 8871 4162 8892 4142 8937 4149 8829
4157 8829 4192 8830
RATZER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:47 AM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 1:47 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 147 AM CDT TUE JUN 4 2002 PRELIMINARY DISCUSSION AT 05Z ACTIVE CLUSTER TS OVER XTRM NE IA-NW IL JUST W OF OUR AREA. STORMS MOVG ENE TO E. MORE TS DVLPG OVER C IA AND BACK INTO NE-KS. ALL THIS N OF FRONT AS AREAS TO S CAPPED. GENERAL PATTERN IS FOR WESTERN TROF TO MOVE E AND UPPER HEIGHTS TO SLOWLY FALL. ETA/AVN HAVE SOME 500/700 VORTICITY TO MOVE OVER N AND W PARTS AREA DURING AFTERNOON ALONG WITH STRONG UPPER LEVEL DIVERGENCE AND ALL OF AREA TONIGHT AT 700 LEVEL WITH SHARPENING 850 TROF. MAIN UPPER TROF 500 VORT LOBE DRAGS OVER AREA WED AFTERNOON/WED NIGHT. BY FRIDAY UPPER RIDGE OVER US WITH HIGHER HEIGHTS AND POSSIBLE SYSTEM COMING FROM NW PER AVN. ALL MODELS SHOW VERY SLIGHT SEEP SE TO HIGH RH FROM XTRM NW IL-N IL NORTH IN WI BY 00Z BUT THEN MAJOR PUSH TO SE OVERNIGHT WHICH CONTINUES WED ALONG WITH COOLING TEMPERATURES ALOFT. THIS PUSH ACCOMPAINED BY GOOD OMEGA SPREADING W TO E LATE AFTERNOON/NIGHT. THE WAY NIGHT STORMS ARE TRACKING THEY SHOULD HOLD THE FRONT IN PLACE AND PRODUCE NICE BOUNDARY FOR AFTERNOON TS GENESIS. DO NOT BELIEVE FRONT WILL BE ABLE TO MOVE FARTHER N THEN S TIP OF LAKE SO TEMPS AGAIN TO SHOW STRONG DIFFERENCES OVER THE FORECAST AREA. AT THIS POINT THURSDAY THRU FRIDAY LOOKS GREAT. LAST MINUTE DECISIONS WILL BE BASED ON LATEST RADAR DATA. .CHI...NONE AF
In the hours before
Special weather statement, Jun 4, 11:59 AM CDT, 1 hour 2 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019 -051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST TUE JUN 4 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST ILLINOIS THROUGH THIS AFTERNOON. A STATIONARY FRONT LIES ACROSS NORTHERN ILLINOIS AND NORTHERN INDIANA FROM NEAR THE QUAD CITIES TO NEAR PONTIAC TO NORTH OF LAFAYETTE INDIANA. CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF THE FRONT. SOME OF THE STORMS NORTH OF THE FRONT MAY PRODUCE LARGE HAIL WHILE THE SEVERE THREAT CLOSER TO THE WARM TROPICAL AIR OVER CENTRAL ILLINOIS MAY INCLUDE DAMAGING WIND GUSTS AS SOME THUNDERSTORM CLUSTERS THIS AFTERNOON EVOLVE INTO BOWING LINES. OVER NORTHERN ILLINOIS...GENERALLY NORTH OF INTERSTATE 88...HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH MID AFTERNOON WITH RAINFALL TOTALS NEAR 6 INCHES IN SOME AREAS. MERZLOCK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:46 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall, Lee, Ogle | 44 min |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 7:59 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jun 3, 8:25 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 50 min |
| Jun 4, 5:37 AM CDT | Flash Flood Warning | LOT | Ogle | 3 hr |
| Jun 4, 7:03 AM CDT | Flash Flood Warning | LOT | Lee | 3 hr |
| Jun 4, 1:22 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Will | 38 min |
| Jun 4, 1:37 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 38 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle | 46 min |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 1:45 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 4, 2:28 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 47 min |
| Jun 4, 2:35 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 40 min |
| Jun 4, 3:17 PM CDT | Tornado Warning | LOT | Livingston | 28 min |
| Jun 4, 4:04 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 26 min |
| Jun 4, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.